Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 24, NWS Charleston, SC

April 9, 1998Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 9, 1998, 1:03 AM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 1998, 1:03 AM EDT (05:03 UTC)
Expired
Apr 9, 1998, 1:50 AM EDT
In force
47 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 1:10 AM EDTHail 1North Charleston, SC
Apr 9, 1:20 AM EDTHail 1.75Wando, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 10:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 090503 RRA
SVRCHS
SCC015-019-090550-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
103 AM EDT THU APR 9 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHERN BERKELEY COUNTY IN SOUTH CAROLINA
  CHARLESTON COUNTY IN SOUTH CAROLINA

* UNTIL 150 AM EDT

* AT 100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST NORTH OF RAVENEL... MOVING EAST AT 55
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH CHARLESTON AND HANAHAN AT 105 AM
  WANDO AND CAINHOY BY 115 AM
  WHITEHALL TERRACE AND AWENDAW BY 125 AM

DAMAGING WINDS AND LARGE HAIL ARE @LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:00 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, Apr 8, 8:00 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER ERVICE CHARLESTON SC
800 PM EDT WED APR 8 1998

CURRENT IR IMAGERY SHOWING TSRA ACTIVITY BEGINNING TO FIRE MAINLY N OF
CWA IN RESPONSE TO MID LEVEL DRYING ASSOCIATED WITH S/W AND LEFT EXIT
REGION OF JET STREAK EVIDENT OVER S LA ON H2O VAP IMAGERY. WAA AHEAD OF
DIGGING S/W THROUGH LOWER MISS VALLEY HAS RESULTED IN WEAK UPPR RIDGING
ACROSS THE CWA ATTM. THIS PATTERN SHUD KEEP THE ATMOSPHERE OVER THE
AREA ONLY MARGINALLY UNSTABLE THROUGH TONIGHT WITH HIGHEST THREAT FOR
SEVERE WEATHER STAYING MANINLY N. TEMPS AND WINDS LOOK OKAY. FOR
CWF...WILL KEEP SCA UP OVER COASTAL WATERS WITH 00Z CHS SOUNDING
SHOWING 20 TO 30 KT JUST OFF THE DECK AND ETA PROGGING A 50 KT LLVL JET
TO DEVELOP LATE TONIGHT.

SIMENSKY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 6:13 AM EDTTornado WarningCHSJasper17 min
Apr 9, 6:27 AM EDTTornado WarningCHSBeaufort33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.